Hail, Wayne
- When
- May 4, 6:22 PM CST
- Where
- Wayne County, Fairfield
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.380, -88.370
Thunderstorm activity developed on the leading edge of a strengthening southwesterly low level jet extending into the Mid-Mississippi and Lower Ohio Valleys. This activity was in the vicinity of a southeast to northwest oriented frontal boundary which extended from far southwest Indiana to west central Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorm activity developed on the leading edge of a strengthening southwesterly low level jet extending into the Mid-Mississippi and Lower Ohio Valleys. This activity was in the vicinity of a southeast to northwest oriented frontal boundary which extended from far southwest Indiana to west central Illinois. Lingering moderate instability and steep mid-level lapse rates, combined with a 40 to 50 knot northwesterly mid-level jet, supported organized storms with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 1:37 PM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 237 PM CDT FRI MAY 4 2012 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 235 PM CDT FRI MAY 4 2012 SEVERE CONVECTION IN SHORT TERM SHOULD BE CONFINED TO MAINLY NORTH/EAST THRU PM HEATING HOURS. ACTIVE SVR WARNINGS/WATCH ONGOING. AFTER THAT...STILL ANTICIPATE SMALLISH CHANCES INTO/THRU THE WEEKEND...AS BOUNDARY WOBBLES/REMAINS MIRED UNDERNEATH PARALLEL UPPER FLOW THAT IS RUNNING NWLY-SELY ACROSS MAINLY OUR NORTHEAST PTNS FA. THIS ALONG WITH RIDGING IN THE WEST SHOULD MAKE POPS MOST FAVORABLE IN OUR NORTH/EAST...LEAST SO IN OUR SOUTH/WEST. WARM/HUMID SUMMER-LIKE AIRMASS WILL CONTINUE THRU THE WEEKEND. NOTE THE LAKE WIND ADVISORY WAS DROPPED TODAY AS WINDS NEVER REALLY WERE ABLE TO GET GOING WITH PERHAPS A LITTLE MORE CLOUD COVER THAN ANTICIPATED. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 235 PM CDT FRI MAY 4 2012 MON FROM 12Z ON IS EXPECTED TO BE WET AS LARGE SCALE FORCING AND MOISTURE ADVECTION WILL BE UNDERWAY DUE TO A COLD FRONT MOVING THROUGH THE PAH FCST AREA. SHOWERS AND TSTMS WILL BE COMMON...WITH BASIN AVERAGE QPFS A HALF INCH OR LESS. THERE IS SOME POSSIBILITY OF SEVERE WEATHER WITH THE TSTM ACTIVITY. BY 12Z TUE...ALL BUT THE FAR ERN COUNTIES SHOULD BE FREE OF PCPN. THE 00Z ECMWF DEPICTED A CLOSED MID LEVEL LOW MOVING THROUGH THE REGION ON WED...BUT THE 12Z VERSION DID NOT CONTAIN THIS...AND WAS IN AGREEMENT WITH THE MAJORITY OF MED RANGE GUIDANCE. THUS...IT IS BELIEVED THAT DRY NWRLY FLOW WILL BE PROMINENT ENOUGH TO PRECLUDE MEASURABLE PCPN THROUGH DAY 7. WITH THIS PATTERN...EXPECT A COOLER AND LESS HUMID TREND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 235 PM CDT FRI MAY 4 2012 VFR CONDITIONS WILL PREVAIL WELL INTO THE NIGHT ACROSS THE PAH FCST AREA. SRLY LOW LEVEL FLOW WILL CONTINUE...LETTING UP LATE IN THE NIGHT ENOUGH TO POSSIBLY RESULT IN MVFR FOG. THERE ARE SOME INDICATIONS THAT THE NERN CORNER OF THE REGION...INCLUDING THE KEVV/KOWB TERMINALS...MAY BE AFFECTED BY A LATE NIGHT MCS. THIS TSTM POSSIBILITY HAS BEEN INCLUDED IN THOSE TAFS. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 403 PM CDT FRI MAY 4 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 403 PM CDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THE STORM PREDICTION CENTER CONTINUES TO OUTLOOK AREAS EAST OF INTERSTATE 55 FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THIS INCLUDES ALL OF WEST KENTUCKY...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...AND A SMALL PART OF SOUTHEAST MISSOURI. THE PRIMARY HAZARDS WILL BE LOCALLY DAMAGING WINDS AND MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY WITH SMALL CHANCES CONTINUING SATURDAY NIGHT AND SUNDAY BEFORE INCREASING AGAIN SUNDAY NIGHT...ESPECIALLY NORTHWEST OF THE OHIO RIVER. THUNDERSTORMS WILL BE LIKELY MONDAY INTO MONDAY NIGHT AS A STRONGER COLD FRONT PUSHES SOUTHEAST ACROSS OUR REGION. WHILE SOME ISOLATED STRONG TO SEVERE STORMS ARE CERTAINLY POSSIBLE MONDAY...THE POTENTIAL FOR ORGANIZED SEVERE WEATHER IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE REQUESTED OVERNIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST 3 W POSEYVILLE 38.17N 87.84W
05/04/2012 E50 MPH POSEY IN TRAINED SPOTTER
WIND GUST ESTIMATED 50 MPH.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL OWENSVILLE 38.27N 87.69W
05/04/2012 M1.00 INCH GIBSON IN TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED IN THE COMMUNITY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
208 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST 5 S PRINCETON 38.28N 87.57W
05/04/2012 E60 MPH GIBSON IN TRAINED SPOTTER
WIND GUST ESTIMATED 50 TO 60 MPH WITH QUARTER INCH HAIL.
VERY HEAVY RAIN WITH THUNDERSTORM.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG FRIENDSVILLE 38.50N 87.82W
05/04/2012 WABASH IL TRAINED SPOTTER
LATE REPORT...POWER POLES DOWN.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
301 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG PETERSBURG 38.49N 87.28W
05/04/2012 PIKE IN UTILITY COMPANY
LATE REPORT...NEARLY 2000 CUSTOMERS WITHOUT POWER IN AND
AROUND THE COMMUNITY.
&&
SMITTYThe Evansville,IN radar (KVWX), 58 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377799.